South Carolina, 2021

Damaging Winds and Strong Wind in South Carolina, August 22, 2021

August 22, 2021 · NWS CHS · 4 events in 2 counties and zones

Forcing associated with a shortwave trough and upper level jet shifting over a warm and moist airmass led to strong to severe thunderstorms across southeast South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Forcing associated with a shortwave trough and upper level jet shifting over a warm and moist airmass led to strong to severe thunderstorms across southeast South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 22, 2:49 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 22, 2:49 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Charleston SC
349 PM EDT Sun Aug 22 2021

...FLASH FLOODING POSSIBLE THROUGH THIS EVENING ACROSS PARTS OF
THE CHARLESTON TRI-COUNTY AREA, INCLUDING DOWNTOWN CHARLESTON...

.SYNOPSIS...
The region will remain positioned between an inland trough and
Atlantic high pressure through early week. High pressure will
then dominate the region for the remainder of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
22/19z mesoanalysis plots show instability is slowly building
across Southeast South Carolina and Southeast Georgia as breaks
in the cloud cover are starting to expand. GOES-E visible data
suggest skies could actually go partly cloudy for a few hours
before convection steadily fills.

A large band of showers/tstms across the Southern Midlands is
expected to slowly build south this afternoon and evening as
additional convection fires ahead of the main line. This is in
response to increased forcing ahead of shortwave rippling
southeast across central portions of South Carolina and Georgia
with additional contributions from the left exit region of a jet
streak moving out of the southern Appalachians and into the
Upstate. The juxtaposition of max heating and instability with
the corridor of strongest forcing should support numerous to
widespread showers/tstms across much of the area later this
afternoon and evening. Most of the activity should push offshore
by late evening/midnight as the aforementioned shortwave moves
off the coast.

The main concern through this evening continues to center on
the potential for flooding. PWATs in excess of 2.30" coupled
with modest UVVs throughout a nearly saturated column will
support heavy rainfall into tonight across much of the region.
The latest RAP output suggests PWATs could approach 2.65" at
times across parts of the Charleston Tri-County Area within the
corridors of heaviest rainfall, which will only intensify
rainfall hourly rainfall rates even further. As was observed
yesterday at several mesonet sites in Berkeley County, areas
could easily see a quick 2-3" in an hour's time. Just this
afternoon, a tstm that moved through portions of West Ashley
dumped 1.5-1.80" in about 30 min which resulted in some urban
flooding. Although the mean steering flow looks to support a
mean storm motion of around 15 kt, favorable wind profiles
indicate there is a potential for convective training. The
22/12z 1-hr and 3-hr flash flood guidance from the Southeast
River Forecast Center remains fairly low for late Summer with
sustained 2-3 in/hr rates likely to result in pockets of flash
flooding over portions of mainly Charleston, Berkeley,
Dorchester and Colleton Counties. A Flash Flood Watch has been
issued for these counties through 10 PM which includes the
Charleston Metro Area. Elsewhere across Southeast South Carolina
and Southeast Georgia, including the Savannah Metro Area, there
will remain an elevated risk for minor flooding of low-lying
and poor drainage areas.

Pops 60-80% will remain in place for the rest of the afternoon
into the evening with pops lowering after midnight. Some patchy
fog could develop well inland. Lows will range from the lower-
mid 70s inland with upper 70s at the beaches and Downtown
Charleston.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Monday: A surface trough will prevail across the area as shortwave
energy propagates in the vicinity and over the waters. While there
will be sufficient instability over land areas as well as decent
forcing, model consensus shows a sharp gradient of plentiful showers
over the coastal waters/SE GA (PWATs 2-2.5") with less coverage over
inland counties and SE SC. Therefore, have only slight chance POPs
for far inland counties. The biggest question of the day will be the
extent of showers and the rain rates. Although, SE GA has not
received as much rain in previous days as SE SC so soils should be
slightly less saturated. Therefore, if any flooding occurs, it
should mostly be confined to low-lying and urban areas. Any
lingering showers over land should quickly dissipate overnight.
Highs will be in the upper 80s to low 90s with lows in the 70s.

Tuesday and Wednesday: A more typical summertime pattern should
return for mid-week as mid-level ridging builds into the region. At
the surface, low-level moisture will remain (PWATs~2.0"). Along any
boundaries and/or the sea breeze, the development of showers and
thunderstorms will be possible. SBCAPE on Tuesday should peak around
2250 J/kg, whereas on Wednesday, it should be around 1500 J/kg.
Overall, the widespread severe threat will be low. Although, a
stronger thunderstorm cannot be completely ruled out. Highs will be
in the mid 80s to low 90s on Tuesday with slightly cooler
temperatures on Wednesday. Lows on Tuesday will be in the 70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
For the long term, there are some pretty significant differences in
the models in regards to how quickly high pressure will build into
the region and the timing of an approaching TUTT low. Overall, the
area will remain in an unsettled weather pattern most likely through
the weekend. This will consist of at least isolated to scattered
showers and thunderstorms along any boundaries/seabreeze that form
each day. By the end up the week, scattered to numerous POPs could
be possible. High temperatures will generally be in the 80s with
lows in the 70s.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Tstm impacts are the main concerns through this evening at
KCHS, KJZI and KSAV. Tstms are expected to reach KCHS and KJZI
by 21z and KSAV by 22-23z. Prevailing MVFR vsbys will be
highlighted with TEMPO groups for IFR vsbys at KCHS and KJZI
from 22-01z and low-end MVFR vsbys at KSAV 02-04z. Any post-rain
low clouds/stratus are expected to remain west of the terminals
overnight.

Extended Aviation Outlook: Flight restrictions are possible
with scattered showers and thunderstorms mainly in the
afternoon/evening.

&&

.MARINE...
Tonight: Convection moving offshore later this afternoon and
evening could yield gusty winds in excess of 35 kt and cloud-
to-water lightning. Special Marine Warnings may be needed.
Otherwise, southwest winds 10-15 kt will persist with seas 2-4
ft.

Monday through Friday: High pressure will prevail across the waters
through the period. Southerly winds will persist before becoming
easterly by late week. Winds will be around 10-15 knots with
occasional higher gusts. Seas will be 2-4 ft through mid-week then
could increase to 4-6 ft late week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Flash Flood Watch until 10 PM EDT this evening for SCZ043>045-
     049-050-052.
MARINE...None.

&&
Hazardous weather outlook, Aug 22, 2:24 PM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
324 PM EDT Sun Aug 22 2021

GAZ087-088-099>101-114>119-137>141-SCZ040-042-047-048-051-231930-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Jasper-Beaufort-Coastal Jasper-
324 PM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Heavy Rainfall and Flooding: Numerous showers and thunderstorms will
impact the region through this evening. There is a risk for minor
flooding of low-lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy Rainfall and Flooding: Scattered to numerous showers and
thunderstorms will impact portions of the areas Monday. There will
be a risk for minor flooding of low-lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ043>045-049-050-052-231930-
Inland Colleton-Dorchester-Inland Berkeley-Coastal Colleton-
Charleston-Tidal Berkeley-
324 PM EDT Sun Aug 22 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy Rainfall and Flooding: Scattered to numerous showers and
thunderstorms will impact portions of the areas Monday. There will
be a risk for minor flooding of low-lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-231930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
324 PM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Strong Thunderstorms: Numerous to widespread thunderstorms will
impact the coastal waters through tonight. Several of these storms
are expected to produce strong wind gusts in excess of 35 knots with
frequent cloud-to-water lightning. Special Marine Warnings may be
needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Aug 22, 12:33 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
133 PM EDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HEAVY RAIN       2 NW WEST ASHLEY        32.82N  80.03W
08/22/2021  U0.00 INCH       CHARLESTON         SC   SOCIAL MEDIA

            SOCIAL MEDIA REPORT OF WATER COVERING ASHLEY RIVER ROAD
            AT ASHLEY CROSSING LANE.

&&

EVENT NUMBER CHS2100580

CPM
Local storm report, Aug 22, 12:42 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
142 PM EDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HEAVY RAIN       1 WNW WEST ASHLEY       32.80N  80.02W
08/22/2021  U0.00 INCH       CHARLESTON         SC   SOCIAL MEDIA

            SOCIAL MEDIA VIDEO OF WATER COVERING ASHLEY RIVER ROAD
            AT WALLACE SCHOOL ROAD.

&&

EVENT NUMBER CHS2100581

CPM

The radar

The Charleston,SC radar (KCLX), 59 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Strong Wind, Charleston

When
August 22, 3:50 PM EST to 3:51 PM EST
Where
Charleston forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Public

Waterspout. Location: 32.850, -79.950. No discernable damage. WCBD news shared a video from the viewer of a waterspout in Copahee Sound. The viewer recorded the video from a home on Porchers Bluff Road looking to the southeast toward Dewees Island. The video showed the waterspout in contact with the surface of the water with a clearly defined spray ring.

Thunderstorm Wind, Beaufort

When
August 22, 5:02 PM EST to 5:03 PM EST
Where
Beaufort County, 1.5 mi SSW of Hilton Head Is Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.200, -80.710

A Beaufort County emergency manager reported a tree down on a bike path near the intersection of Victoria Square Drive and Leg O Mutton Road and a second tree down near the intersection of Arrow Road and Helsman Way.

Thunderstorm Wind, Beaufort

When
August 22, 5:04 PM EST to 5:07 PM EST
Where
Beaufort County, 1.38 mi S of Waddell Gardens
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.380, -80.720

A Beaufort County emergency manager reported a tree down at the 50 Block of Belleview Bluff, a second tree down and blocking the intersection of Grober Hill Road and Castle Rock Road, and a third tree down and blocking the road in the 30 Block of Rue Du Bois.

Thunderstorm Wind, Beaufort

When
August 22, 5:13 PM EST to 5:14 PM EST
Where
Beaufort County, 2.82 mi SSE of Frogmore
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.360, -80.560

A Beaufort County emergency manager reported a large tree down and blocking the intersection of Club Bridge Road and Seaside Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979337, 979158, 979335, 979336.